Alert archive / Indiana / River Flood Warnings in 2018

River Flood Warning 184, NWS Indianapolis, IN

August 22, 20185 counties in Indiana

NWS Indianapolis, IN issued this river flood warning at Aug 22, 2018, 11:35 AM EDT for 5 counties in Indiana. It took effect at Aug 22, 2018, 6:00 PM EDT. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Aug 22, 2018, 11:35 AM EDT (15:35 UTC)
In effect from
Aug 22, 2018, 6:00 PM EDT
Expired
Aug 23, 2018, 10:03 AM EDT
In force
16 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Fountain County, IN, Parke County, IN, Tippecanoe County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Lafayette (LAFI3). The gauge peaked at 11.29 ft at Aug 23, 2018, 12:00 AM EDT.

actionminormoderate5101508/2208/2308/24
Action stage
7 ft
Minor stage
11 ft
Moderate stage
18 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03335500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

628 
WGUS43 KIND 221535
FLWIND
Flood Warning
National Weather Service Indianapolis IN
1135 AM EDT Wed Aug 22 2018

...The National Weather Service in Indianapolis has issued a Flood 
Warning for portions of the following river in central Indiana...

  Wabash River...

.Brief minor flooding is expected along the Wabash River near 
Lafayette this evening and tonight. Flooding of less than a foot 
above flood stage will affect a few local and state roads...low 
agricultural land and river parks. Flooding will end by tomorrow.

Widespread areas of 2 to 3 inches of rain with some locally higher 
amounts fell on Monday leading to rises along the Wabash and smaller 
tributaries.

Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-157-165-171-230335-
/O.NEW.KIND.FL.W.0184.180822T2200Z-180824T0224Z/
/LAFI3.1.ER.180822T2200Z.180823T0600Z.180823T1424Z.NO/
1135 AM EDT Wed Aug 22 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Lafayette.
* from this evening to Thursday evening.
* At Wed 10:30 AM the stage was 10.4 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 11.4 feet by late tonight.  The river will fall below 
  flood stage by Thursday morning.
* At 11.0 feet...Flooding of low agricultural land begins in western 
  part of Tippecanoe County.

&&

LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
      4048 8688 4056 8673             

$$
2 follow-up statements
492 
WGUS83 KIND 230259
FLSIND
Flood Statement
National Weather Service Indianapolis IN
1059 PM EDT Wed Aug 22 2018

...A Flood Warning continues for portions of the following rivers and
streams in Indiana...

  Wabash River...



.Brief minor flooding will come to an end in the Lafayette area 
along the Wabash River Thursday. Flooding of less than a 
foot above flood stage will affect a few local and state roads...low 
agricultural land and river parks.

Widespread areas of 2 to 3 inches of rain with some locally higher 
amounts fell on Monday leading to rises along the Wabash and smaller 
tributaries.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-157-165-171-240258-
/O.EXT.KIND.FL.W.0184.000000T0000Z-180824T0336Z/
/LAFI3.1.ER.180822T2030Z.180823T0600Z.180823T1536Z.NO/
1059 PM EDT Wed Aug 22 2018

The Flood Warning continues for
  The Wabash River at Lafayette.
* until Thursday evening.
* At Wed 10:46 PM the stage was 11.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will rise to near 11.3 feet by late tonight 
  then begin falling. The river will fall below flood stage Thursday 
  morning.
* At 11.0 feet...Flooding of low agricultural land begins in western 
  part of Tippecanoe County.

&&

LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
      4048 8688 4056 8673             

$$
607 
WGUS83 KIND 231404
FLSIND
Flood Statement
National Weather Service Indianapolis IN
1003 AM EDT Thu Aug 23 2018

...The Flood Warning is no longer in effect for a portion of the
following river in central Indiana...

  Wabash River...

.The Wabash River at Lafayette has fallen below flood stage in 
central Indiana.

Precautionary/Preparedness Actions...

Be alert to flood debris on previously flooded roads. Keep children 
away from flooded areas. Recreational and agricultural interests 
should remain alert to changing river conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-157-165-171-231433-
/O.CAN.KIND.FL.W.0184.000000T0000Z-180824T0336Z/
/LAFI3.1.ER.180822T2030Z.180823T0616Z.180823T1230Z.NO/
1003 AM EDT Thu Aug 23 2018

The Flood Warning is cancelled for
  The Wabash River at Lafayette.
* At Thu 09:30 AM the stage was 10.9 feet.
* Flood stage is 11.0 feet.
* Fell below flood stage at Thu 08:30 AM.
* Forecast...The river will continue to fall.


&&

LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
      4048 8688 4056 8673             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Aug 22, 10:37 AM EDT, 58 minutes earlier.

Area forecast discussion, Aug 22, 10:37 AM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1037 AM EDT Wed Aug 22 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 248 AM EDT Wed Aug 22 2018

High pressure will build into central Indiana today and will
influence the weather through Thursday night, bringing dry and
cooler weather to the area. An upper level system will bring chances
for rain Friday into Saturday. Warm and humid air will move in for
the remainder of the weekend into early next week, and some rain may
pop-up over parts of the area in these conditions.

&&

.NEAR TERM /Today/...
Issued at 934 AM EDT Wed Aug 22 2018

Cloud cover over the southern sections of the forecast area
expected to clear out of those areas by the midday hours. However,
some diurnal clouds should develop under the cold advection
pattern.

This mornings' upper air supports the highs today. No updates
planned at this time.

Previous discussion follows.

Some upper energy moving through an upper trough, interacting with
Lake Michigan, is producing areas of clouds across Indiana along
with a few showers across far northern Indiana. The showers have
been struggling to hold together as they move southeast.

This trend should continue this morning, so feel that odds of a
shower making it into the northern forecast area is too low to
mention.

As the upper energy moves through the area today, some models try to
pop-up a few showers across the remainder of the area. At the moment
feel that this is overdone. While cannot absolutely rule out an
isolated shower, feel that odds are well below mentioning in the
forecast.

Otherwise expect some clouds with the upper energy, especially this
morning. Will go partly cloudy most areas, but some clearing this
afternoon over parts of the area.

Cooler and drier air will filter into the area, so expect high
temperatures only in the 70s.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 248 AM EDT Wed Aug 22 2018

Models are close enough that the model blend initialization
was accepted for most items.

High pressure will bring mostly clear skies to the area tonight and
Thursday. Clouds will increase Thursday night as the next system
approaches, but the area will remain dry.

As an upper trough approaches the area Friday and moves in Friday
night, isentropic lift increases. 850mb flow increases as well and
will bring moisture back to the area. Thus chance PoPs look good
most areas Friday and Friday night.

Temperatures will remain below normal for the most part during the
period.

&&

.LONG TERM /Saturday through Tuesday Night/...

Issued at 335 AM EDT Wed Aug 22 2018

The hot and humid conditions of summer will return in the extended
period as high temperatures climb into the upper 80s with
dewpoints in the 70s. This type of environment will be conducive
to diurnal showers and thunderstorms almost daily. Early in the
period though, an upper trough will also contribute to
shower/storm development on Saturday. After that, just weak
disturbances will ride around the high pressure centered over the
Southeast, interacting with the unstable environment. For now, will
continue to trend toward the latest blended initialization with
just minor tweaks.

&&

.AVIATION /Discussion for the 221500Z KIND TAF Update/...
Issued at 1032 AM EDT Wed Aug 22 2018

Back edge of an MVFR deck continues to drop south through the
area. Occasional MVFR ceilings 020-025 possible at the KIND
terminal for a couple more hours.

Will also raise the wind speed forecast for the rest of the day
based on current observations. Occasional surface gusts around 18
kts possible from 340-010 degrees.

Previous discussion follows.

Clouds are drifting down from Lake Michigan this morning,
resulting in some IFR/LIFR ceilings at KHUF/KBMG. These will
persist through Wed 14Z before improving to VFR levels. VFR is
expected to then be the prevailing flight category through the
remainder of the TAF period. Meanwhile, winds will generally be
northwesterly at 5 to 10 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50/JAS
SHORT TERM...50
LONG TERM....TDUD
AVIATION...TDUD/JAS
Hazardous weather outlook, Aug 22, 5:09 AM EDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
509 AM EDT Wed Aug 22 2018

INZ021-028>031-035>049-051>057-060>065-067>072-230915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
509 AM EDT Wed Aug 22 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: High pressure will build into the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorms are possible across all or parts of central
Indiana from Friday through Tuesday. Lightning is a threat with any
thunderstorm. Heat indices in the mid 90s to near 100 are possible
Sunday and Monday.

Discussion: Warm and humid air will return to central Indiana for the
weekend and early next week with scattered thunderstorms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

River Flood Warnings in Indiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.